My 81 year old mom has renal failure. I know the percentages are not accurate but that is all I have been given from the doctor's. They say that you usually go on dialysis at 10% usage of the kidney and my mom was at 17% when they put her in hospice. That was just over 90 days ago. She has developed pain in her chest/middle back area. Her lungs are filling up yet there is no edema. Hospice treated the pain with Morphine Sulfate (100mg per 5 mil) dose 1 mil, and Lorazepam (2mg per ml) dose 0.5 mil, piggy backed every 15 min. As well as one dose of 40 mg lasix for fluid. The pain stopped after approx 1 1/2 hours. Then they said to give her Atropine, 2- 1% drops every 4 hours for excess secretions. If pain starts again, repeat 15min doses. She has remained pain free for 5 hours but she has also been vomiting for the past 9 hours. She is hallucinating, shaking, argumentative, agitated and down right sick. My question...what effect are all these drugs having on her one remaining kidney and was the pain from the kidney's? I don't know what to do here or if hospice is killing her kidney faster than it normally would. Any advice?
You need to discuss this with her physicians who have the specifics of her case at hand, but my sense of things is that morphine and atropine in reasonable doses have no long term effects on renal function.
The nausea could stem from the renal failure, or from the morphine, or both. Some patients to better with demerol than morphine, but others get nausea with either one.
Some of the pain, for example muscle cramping, could be affected by renal function via the mechanism of potassium levels, but it likely has another cause.
Blood levels of chemical due to renal failure can cause some of the symptoms you describe (hallucinations, agitation, etc,) but more often just cause the patient to sleep more and more. Ask the doc about the drugs and these symptoms.
10% residual function is really fairly low to start theraphy; the standard is more like 15%, 20% for diabetics. Obviously each patient is different, and the cardiac condition might be one reason to delay, since hemodialysis places fairly significant additional stresses on the cardiovascular system.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.